Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 2, NWS El Paso, TX

February 26, 20188 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Feb 26, 2018, 2:00 PM MST for 8 counties in New Mexico. It took effect at Feb 27, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2018, 2:00 PM MST (21:00 UTC)
In effect from
Feb 27, 2018, 12:00 PM MST
Expired
Feb 27, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3312 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS84 KEPZ 262100
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
200 PM MST Mon Feb 26 2018

...CRITICAL CONDITIONS EXPECTED TUESDAY AFTERNOON...

.A strong upper low will be diving into Southern California with
southwest winds increasing to 20 to 30 mph ahead of it.  These
winds will combine with relative humidities which will remain in
the single digits to mid teens across most of the region to
create critical fire weather conditions. The strongest winds will
occur west of the Rio Grande.

TXZ055-262200-
/O.CAN.KEPZ.FW.A.0002.180227T1900Z-180228T0200Z/
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
200 PM MST Mon Feb 26 2018

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 055...

The National Weather Service in El Paso Tx/Santa Teresa has
cancelled the Fire Weather Watch. 

Winds across El Paso county are not expected to reach 20 mph for 
the required 3 hours, so the fire weather watch is cancelled. 

$$

NMZ110>113-271400-
/O.UPG.KEPZ.FW.A.0002.180227T1900Z-180228T0200Z/
/O.NEW.KEPZ.FW.W.0002.180227T1900Z-180228T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
200 PM MST Mon Feb 26 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 7 PM
MST Tuesday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. Fire weather zone 113. Fire weather 
  zone 055. 

* WIND...Southwest 20 to 30 mph, strongest west.

* HUMIDITY...8 to 15 percent.

* HIGHEST THREAT...is located along and west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
1 follow-up statement
392 
WWUS84 KEPZ 271341
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
641 AM MST Tue Feb 27 2018

...CRITICAL CONDITIONS EXPECTED THIS AFTERNOON AND EARLY EVENING...

.A strong upper low will be diving into Southern California with
southwest winds increasing to 20 to 30 mph ahead of it.  These
winds will combine with relative humidities which will remain in
the single digits to mid teens across most of the region to
create critical fire weather conditions. The strongest winds will
occur west of the Rio Grande.

NMZ110>113-280200-
/O.CON.KEPZ.FW.W.0002.180227T1900Z-180228T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
641 AM MST Tue Feb 27 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

* AFFECTED AREA...Fire weather zone 110. Fire weather zone 111. 
  Fire weather zone 112. Fire weather zone 113. Fire weather 
  zone 055. 

* WIND...Southwest 20 to 30 mph, strongest west.

* HUMIDITY...8 to 15 percent.

* HIGHEST THREAT...is located along and west of the Rio Grande.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 26, 4:40 AM MST, 9 hours 20 minutes earlier.

Area forecast discussion, Feb 26, 4:40 AM MST, 9 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
440 AM MST Mon Feb 26 2018

.SYNOPSIS...
Dry southwest flow aloft today will keep the Borderland in plenty
of sunshine, with temperatures warming to above normal. On
Tuesday, a winter storm begins moving out of the Pacific Northwest
and approaches the area. Winds will be on the increase Tuesday
afternoon, with some patchy blowing dust possible. Temperatures
will warm to well above normal with the winds. By Tuesday night
and Wednesday, clouds will move in with the storm system and some
showers will develop. Wednesday will be windy again, but much
cooler as the showers taper off toward afternoon. With the storm
exiting, the remainder of the week will be mostly cloud free with
temperatures warming back above normal.

&&

.DISCUSSION...
The calm before the storm, so to speak, today as we await the next
winter storm system. Southwest flow aloft will increase today as
the upper low from the storm system moves over central California.
Highs will warm back above normal with the southwest surface winds
developing.

The upper low drops to southern California Tuesday, increasing the
cross mountain flow and lee side troughing. This will bring winds
up Tuesday afternoon into the windy category, but remaining below
advisory criteria. Of particular interest is the position of the
tropical moisture plume. Currently it extends from the southern
Baja to the Big Bend area. WV imagery/TPW show this plume is
mostly higher layered moisture as PWs mostly below .50 inches.
The various model members have been fluctuating with the position
of this plume, with the NAM still most aggressive on drawing it
back west. Since all three models are real close in positioning, I
prefer the GFS/ECMWF less aggressive approach. Some higher clouds
will draw in tonight from the southeast. Showers may not be too
far east of the CWA but will keep them out for now. Still expect
some showers to start Tuesday night west of Deming as small lead
shortwave reaches that area. Shower activity to spread east
overnight as strong PVA from the main low, along with a 170+ kt
jet reach the area Wednesday. As good as the dynamics are for
rain, the moisture is bad. PWs have a hard time reaching one-third
of an inch, so any showers should not accumulate much. Snow levels
will fall as the surface cold front moves through pre-dawn
Wednesday; as low as 6000 ft Sacramento Mtns, and maybe down to
5500 ft over the Gila Uplands. As liquid amounts on the low side,
don't expect more than an inch or two in the mountains. Low levels
are noticeably warmer on the latest models, so don't expect any
flurries near the desert surfaces. Winds strong again Wednesday
and may briefly approach advisory criteria.

Storm quickly moves through the area through the area by around
sunset Wednesday, with rapidly clearing off after. Temperatures
will drop significantly, with highs 15-18 degrees cooler than
Tuesday. Rest of the week from Thursday on looks to be much
quieter and pleasant as the longwave trough persistent over the
western U.S. begins lifting a bit further north and west. This
will keep the storm track well north of us through the weekend.

&&

.AVIATION...Valid 26/12Z-27/12Z...
VFR conditions expected through the period. SKC through around
18Z, with increasing SCT150 SCT/BKN250 after. Light winds til 18Z,
then increasing Southeast/South winds 10-15 kts after.

&&

.FIRE WEATHER...
Temperatures will continue to warm today and Tuesday, with winds
increasing Tuesday afternoon in 20-30 mph range. A few showers
west of Deming Tuesday evening will spread to most of the
remainder of the fire zones Wednesday before showers end and skies
clear toward sunset. Rainfall should remain light. Snow levels
will fall to around 5500-6000 ft Wednesday, but again as with
rainfall, any snow should be light, with perhaps 1-2 inches in the
higher mountains. Temperatures cooling back to below normal.
Thursday through the weekend, we remain dry with temperatures back
above normal.

Min RHs will remain below 15% today and Tuesday, which combined
with the winds, could mean Tuesday may be near Red Flag conditions.
Min RHs Wednesday climb to around 25-35%, making the strong winds
less critical. RHs drop again after Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 68  42  71  45 /   0   0   0   0
Sierra Blanca           68  42  74  43 /   0   0   0   0
Las Cruces              67  36  70  39 /   0   0   0   0
Alamogordo              64  37  70  39 /   0   0   0   0
Cloudcroft              47  24  48  29 /   0   0   0   0
Truth or Consequences   63  34  68  37 /   0   0   0   0
Silver City             60  30  61  31 /   0   0   0  30
Deming                  66  32  68  36 /   0   0   0   0
Lordsburg               67  30  67  35 /   0   0   0  20
West El Paso Metro      66  42  70  45 /   0   0   0   0
Dell City               70  37  74  41 /   0   0   0   0
Fort Hancock            73  42  78  44 /   0   0   0   0
Loma Linda              64  38  69  40 /   0   0   0   0
Fabens                  70  39  73  43 /   0   0   0   0
Santa Teresa            67  39  70  42 /   0   0   0   0
White Sands HQ          67  38  70  41 /   0   0   0   0
Jornada Range           65  32  69  36 /   0   0   0   0
Hatch                   68  33  72  36 /   0   0   0   0
Columbus                68  35  70  39 /   0   0   0   0
Orogrande               68  39  70  42 /   0   0   0   0
Mayhill                 54  29  57  33 /   0   0   0   0
Mescalero               53  29  55  32 /   0   0   0   0
Timberon                52  28  55  31 /   0   0   0   0
Winston                 58  25  59  29 /   0   0   0   0
Hillsboro               61  31  66  34 /   0   0   0  10
Spaceport               65  32  67  35 /   0   0   0   0
Lake Roberts            58  24  59  26 /   0   0   0  30
Hurley                  61  28  63  34 /   0   0   0  10
Cliff                   64  20  65  35 /   0   0   0  30
Mule Creek              60  21  61  35 /   0   0   0  40
Faywood                 61  29  64  34 /   0   0   0  10
Animas                  69  31  69  35 /   0   0   0  10
Hachita                 67  31  66  35 /   0   0   0   0
Antelope Wells          68  33  69  37 /   0   0   0  10
Cloverdale              63  32  63  35 /   0   0   0  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Feb 26, 4:56 AM MST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
456 AM MST Mon Feb 26 2018

NMZ401-404>407-409>413-417-TXZ418>424-271300-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
456 AM MST Mon Feb 26 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy...southwest 20-35 mph...Tuesday and Wednesday with patchy
blowing dust possible. Showers possible on Wednesday. Otherwise, no
hazardous weather after Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-271300-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
456 AM MST Mon Feb 26 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy...southwest 20-35 mph...Tuesday and Wednesday. Showers
possible Tuesday night and Wednesday, with light snow above 5500
ft. Roads could briefly become slippery. No hazardous weather
after Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:48 AM MSTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more7 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.